FDA warns on arrhythmia risk with 'Z-Packs'

March 12, 2013 by Brad Perriello

The FDA warns of the risk of potentially lethal arrhythmias in certain patients who take the antibiotic drug azithromycin, commonly known as "Z-Packs."

Azithromycin

The FDA warned consumers today about a potentially lethal risk of deadly irregular heartbeats for some patients who take the commonly prescribed antibiotic drug azithromycin, sold under the brand names Zithromax and Zmax – giving rise to the drug's moniker, "Z-Pack."

Patients with "known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms," according to a warning posted on the FDA's website.

"This communication is a result of our review of a study by medical researchers as well as another study by a manufacturer of the drug that assessed the potential for azithromycin to cause abnormal changes in the electrical activity of the heart," according to the federal watchdog agency.

Sign up to get our free newsletters delivered straight to your inbox

Last year the New England Journal of Medicine published a study that compared the risk of cardiovascular death in patients treated with a 5-day antibiotic course with several drugs including azithromycin. Subjects treated with the 5-day run of azithromycin (the commonly known Z-Pack) and the less commonly prescribed levofloxacin (brand name Levaquin) showed an increase in CV deaths, according to the FDA.

Stronger warnings and precautions have been added to the drugs' labels regarding the risk of QT prolongation (an indicator of ventricular tachyarrhythmias and a risk for sudden death) and a rare heart rhythm abnormality known as torsades de pointes (in French, "twisting of the spikes," a rare variety of ventricular tachyarrhythmia), according to the agency.

Comments